0 items £0.00

Selective serotonin reuptake inhibitors - About your SSRI dose

When prescribing selective serotonin reuptake inhibitors (SSRIs), your doctor will usually select the lowest possible dose thought necessary to improve your symptoms.

This approach is intended to reduce the risk of side effects. If this dose proves ineffective, it can be gradually increased.

SSRIs are usually taken in tablet form. Depending on the type of SSRI prescribed and the severity of your depression, you will usually have to take one to three tablets a day.

It usually takes between two and four weeks before you begin to notice the effects of SSRIs. You will have regular meetings with your doctor when you first start taking SSRIs and you should let them know if you haven't noticed any improvement after four to six weeks. They may recommend increasing your dose or trying an alternative antidepressant.

It is usually recommended that a course of SSRIs lasts at least six months to prevent your condition recurring when you stop. However, if you have experienced previous episodes of depression, a two-year course may be recommended and some people with recurrent problems are advised to carry on taking medication indefinitely.

Missed or extra doses

It's important to try not to miss any of your doses as this could make your treatment less effective.

If you do miss one of your doses, take it as soon as you remember unless it is almost time to take your next dose, in which case you should just skip the missed dose. Don't take a double dose to ‘make up’ for the one you missed.

If you take more tablets than prescribed, contact your GP as soon as possible for advice. If this is not possible, contact your local out of hours service, or call NHS 111.

Taking a double dose is unlikely to be harmful, but you should only do so if advised by a medical professional.

Stopping SSRIs

You should not suddenly stop taking SSRIs, even if you feel better. Stopping suddenly can lead to withdrawal symptoms such as:

  • stomach upsets
  • flu-like symptoms
  • anxiety
  • dizziness
  • sensations in the body that feel like electric shocks
  • seizures (fits)

If your GP or mental health specialist decides to stop your course of SSRIs, they will reduce the dose gradually over a few weeks.


© Crown Copyright 2009

This site uses cookies. By continuing to browse this site you are agreeing to our use of cookies. Find out more here.
x